Alert archive / Texas / Severe Thunderstorm Warnings in 2024

Severe Thunderstorm Warning 254, NWS Lake Charles, LA

November 18, 2024Hardin County, Tyler County, Texas

NWS Lake Charles, LA issued this severe thunderstorm warning at Nov 18, 2024, 3:44 PM CST for Hardin County, Tyler County, Texas. It was in force for 31 min. No storm report in the archive falls inside the area while it was in force.

The area

The counties it named.

The facts

Issued
Nov 18, 2024, 3:44 PM CST (21:44 UTC)
Expired
Nov 18, 2024, 4:15 PM CST
In force
31 min
Issued by
NWS Lake Charles, LA
Area
Storm-based polygon
Tornado
Possible
Hail
0.75 in
Wind
60.0 mph

Counties Hardin County, TX, Tyler County, TX

The radar

The Lake Charles radar (KLCH), 122 km from the middle of the area, began a volume at 21:44 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
Nov 18, 2:55 PM CSTTornado WatchSPC7 hr

The nearest sounding before it

Lake Charles Mun, LA (KLCH), launched 12:00Z, 9.7 hours before the alert went out and 123 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Lake Charles Mun, LA at 12:00Z on 2024-11-18Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 9 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Lake Charles Mun, LA at 12:00Z on 2024-11-18The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 297 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
9 J/kg
Mixed-layer CIN
-17 J/kg
Mixed-layer LCL
766 m above ground
0-6 km bulk shear
40 kt
0-1 km storm-relative helicity
297 m²/s²
0-3 km storm-relative helicity
295 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Lake Charles, LA wrote its last area forecast discussion before this severe thunderstorm warning went out at Nov 18, 3:40 PM CST, 4 minutes earlier.

Area forecast discussion, Nov 18, 3:40 PM CST, 4 minutes before
Area Forecast Discussion
National Weather Service Lake Charles LA
340 PM CST Mon Nov 18 2024

...New SHORT TERM, LONG TERM, MARINE...

.SHORT TERM...
(Tonight through Wednesday night)
Issued at 340 PM CST Mon Nov 18 2024

Latest sfc analysis shows low pressure located over srn KS with an
attendant cold front extending swd over ern OK/TX approaching the
wrn boundary of the forecast area, while high pressure centered
off the FL peninsula over the wrn Atlantic was ridging wwd across
the nrn Gulf/sern CONUS. The resultant tight gradient has led to
good srly winds across the area today, and the previously issued
Wind Advisory remains in effect for a short time longer. Water
vapor imagery shows a mid/upper-level low moving newd across the
srn Plains which is helping dig a trof over the cntl CONUS while
ridging is in place from the FL peninsula up the sern CONUS
Atlantic coast. The combination of these features has led to the
development of widespread showers/scattered storms across the
forecast area this afternoon, particularly the wrn 1/2 of the area
in closer proximity to the front. A few of the storms have begun
going severe as instability/CAPE increases and good shear
exists...and due to this activity, SPC has issued a Tornado Watch
for roughly the nwrn 1/3 of the forecast area through 02z/20L.

The ongoing activity will gradually spread ewd across the entire
forecast area, with the strongest convection along/just ahead of
the front which is progged to sweep into the forecast area towards
sunset. The front will progress ewd across the area through the
night, departing the far sern zones around sunrise. Look for the
potential for severe weather to continue through fropa as the
airmass ahead of the front continues to improve severe-wise, with
deepening moisture/increasing instability and CAPE to go along
with good shear. Biggest impediment to convective development
looks to be borderline lapse rates, especially over the sern
zones later tonight, along with diminishing dynamics as the low
aloft pushes newd away from the area. Precip will gradually end
from west to east this evening and overnight as drier air behind
the low/sfc front encroaches the region.

The remainder of the short term looks dry as a zonal flow aloft
left behind by the departing low turns more nwrly through mid-
week. A re-enforcing cold front is progged to slip through the
area Tuesday night/Wednesday morning with good CAA on Canadian
high pressure set to hold temps much cooler (highs Wednesday
generally stay in the 60s, while lows Wednesday night drop to the
lower 40s/some upper 30s for much of the area). The encroaching
cold air will also allow for breezy conditions to end the short
term, with nrly winds of 10-20 knots expected throughout the day.

25

&&

.LONG TERM...
(Thursday through next Sunday)
Issued at 340 PM CST Mon Nov 18 2024

Sfc high pressure/nwrly flow aloft will maintain the dry/cooler
conditions through at least Friday. By the weekend, the sfc high
is progged to shift ewd, allowing a warmer onshore flow to
develop...while Saturday highs may not generally reflect this
trend, we'll definitely see it for the rest of the weekend as wake
up temps Sunday morning are progged to be nearly 10 degrees warmer
(and similarly for daytime highs on Sunday).

Monday will see an increase in cloud cover as low-level moisture
further increases off the Gulf. Much of the area will see temps
push 80 degrees.

25

&&

.AVIATION...
(18Z TAFS)
Issued at 1155 AM CST Mon Nov 18 2024

Ongoing VFR conditions are expected to begin worsening next few
hours as ceilings lower on pooling/deepening low-level moisture.
Local 88Ds already show light showers beginning to impact the swrn
terminals...this trend should continue across the remainder of the
forecast area through the afternoon. The most widespread/strongest
convection is expected to move into KBPT by late afternoon, again
spreading ewd/inland into the evening hours per recent CAM
guidance. Meanwhile, IFR/LIFR conditions look likely prior to the
overnight cold frontal passage, when winds shift nwrly and
diminish. Finally, expect skies to clear for the last few hours of
the forecast period as drier air encroaches.

25

&&

.MARINE...
Issued at 340 PM CST Mon Nov 18 2024

Extended the inherited SCA for the outer waters east of Marsh
Island as wave heights will be slow to drop below criteria with
the passage of the frontal boundary. Otherwise, no changes to
ongoing marine/coastal hazards.

25

&&

.PRELIMINARY POINT TEMPS/POPS...
AEX  58  78  52  66 /  90   0   0   0
LCH  62  80  55  69 /  80   0   0   0
LFT  68  82  55  70 /  90  10   0   0
BPT  59  81  55  71 /  60   0   0   0

&&

.LCH WATCHES/WARNINGS/ADVISORIES...
LA...Coastal Flood Warning until 10 PM CST this evening for LAZ073-
     074.

     Coastal Flood Advisory until 10 PM CST this evening for LAZ241-
     252>254.

TX...Coastal Flood Warning until 10 PM CST this evening for TXZ615.

     Coastal Flood Advisory until 10 PM CST this evening for TXZ616.

GM...Small Craft Advisory until 6 PM CST this evening for GMZ430-432-
     435-436.

     Small Craft Advisory until 9 PM CST this evening for GMZ450-452-
     455.

     Small Craft Advisory until 6 AM CST Tuesday for GMZ470-472.

     Small Craft Advisory until noon CST Tuesday for GMZ475.

&&

SHORT TERM...25
LONG TERM....25
AVIATION...25

In the hours before

Special weather statement, Nov 18, 1:25 PM CST, 2 hours 19 minutes before
Special Weather Statement
National Weather Service Lake Charles LA
125 PM CST Mon Nov 18 2024

TXZ180-201-182000-
Hardin TX-Tyler TX-
125 PM CST Mon Nov 18 2024

...A STRONG THUNDERSTORM WILL IMPACT SOUTHERN TYLER AND NORTHWESTERN
HARDIN COUNTIES THROUGH 200 PM CST...

At 124 PM CST, Doppler radar was tracking a strong thunderstorm near
Thicket, moving northeast at 45 mph.

HAZARD...Wind gusts up to 50 mph.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects.

Locations impacted include...
Warren, Thicket, Wildwood, Votaw, Village Mills, Ivanhoe, and
Hillister.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

This storm may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.

&&

LAT...LON 3049 9454 3083 9461 3064 9416 3028 9460
      3032 9467 3049 9473
TIME...MOT...LOC 1924Z 211DEG 38KT 3036 9468

MAX HAIL SIZE...0.00 IN
MAX WIND GUST...50 MPH

Kowalski

The office that day

Everything else NWS Lake Charles, LA issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Nov 18, 3:34 AM CSTCoastal Flood WarningLCHCameron18 hr
Nov 18, 3:34 AM CSTCoastal Flood AdvisoryLCHCalcasieu, Cameron, Iberia, St. Mary, Vermilion26 hr
Nov 18, 5:26 PM CSTTornado WarningLCHVernon34 min
Nov 18, 5:58 PM CSTTornado WarningLCHVernon15 min
Nov 18, 1:25 PM CSTSpecial Weather StatementLCHTyler35 min
Nov 18, 2:37 PM CSTTornado WarningLCHJasper, Tyler23 min
Nov 18, 3:00 PM CSTTornado WarningLCHJasper15 min
Nov 18, 3:10 PM CSTTornado WarningLCHHardin35 min
Nov 18, 4:07 PM CSTSpecial Weather StatementLCHHardin23 min
Nov 18, 4:12 PM CSTSpecial Weather StatementLCHTyler33 min
Nov 18, 4:49 PM CSTTornado WarningLCHJasper, Newton26 min
Nov 18, 5:15 PM CSTSpecial Weather StatementLCHNewton30 min

Nearby

Severe Thunderstorm Warnings in Texas, 2024Every severe thunderstorm warning in 2024

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.